By Dr Subramaniyan Kuppusamy
People with diabetes suffer from diabetic complications that may arise due to erratic blood sugar levels, missed meals, accidental overdose of medications or too much strenuous exercise. These things could affect the sensitive body of a person with diabetes and could lead to serious incidences of hypoglycaemia (low blood sugar) or hyperglycaemia (high blood sugar).
Diabetes symptoms can quickly turn into emergencies. Responding promptly to symptoms of diabetic emergencies can be lifesaving.
The most common diabetic emergencies include the following:
Severe low blood sugar (hypoglycaemia)
Hypoglycaemia is when blood sugar levels are abnormally low. When blood sugar dips very low, it becomes a medical emergency. Hypoglycaemia normally only occurs in people with diabetes who take medication that lowers blood sugar. Blood sugar levels may drop dangerously low when a person is:
* Consuming too much alcohol
* Exercising, especially without adjusting food intake or insulin dosage
* Missing or delaying meals
* Overdosing on diabetic medication
Low Blood Sugar (Hypoglycaemia) symptoms:
* Feels shaky and weak
* Skin is pale and feels cold and clammy
* Confused, irritable
* Slurred speech, slower reaction time
* Blurred vision
* Pounding pulse; patient may tell you that his heart is pounding
* Seizures, coma
* Patient will quickly lose consciousness
What to do for Hypoglycaemia
* Make the patient sit. Reassure him and help him to sit down on a chair or on the floor if he is feeling faint.
* Give sugar. If the patient is fully conscious and alert, give him a sugary drink, such as fruit juice, or some glucose tablets. People with diabetes often carry a dose of glucose concentrate or have some sugary food on hand as a precaution.
* Check response. If the patient improves quickly after eating or drinking something, follow this with some slower-release carbohydrate food, such as a cereal bar, a sandwich, a piece of fruit, biscuits and milk, or the next meal if the timing is right.
* Find medication. Help the patient find his glucose testing kit and medication and let him check his glucose levels, stay with him until he recovers completely. It is important to seek medical advice if you’re at all concerned about the patient.
Severe high blood sugar (hyperglycaemia)
Severely elevated glucose levels can result in a medical emergency like diabetic ketoacidosis (DKA) or hyperglycaemic hyperosmolar nonketotic syndrome.
People with poorly controlled type 2 diabetes are more prone to develop hyperglycaemia but other factors also increase the risk. These include:
* Using medications that reduce insulin efficacy
* Taking medications that promote fluid loss
* Uncontrolled or untreated diabetes
* An illness or infection
* Drug or alcohol abuse
* A heart attack
* Some medications, particularly corticosteroids
Raised Blood Sugar (Hyperglycaemia) Symptoms:
This is more likely to develop over several days or even weeks. Symptoms may include:
* Extreme thirst
* Frequent urination, especially at night
* Weight loss, malaise, lethargy
* Itchy skin
* Wounds that heal more slowly than usual
In the later stages, the patient will become very drowsy, which will lead to unconsciousness.
What to do for Hyperglycaemia
* Drink plenty of water as it helps prevent dehydration and flush out excess sugar from your system.
* Call emergency help. If a patient collapses and you suspect hyperglycaemia, open the airway and check breathing. Call for your local emergency number 999.
* Monitor patient. If he is breathing, place him on his side. In this position, his airway is open, fluid and/or vomit can drain, Check and note his level of consciousness, breathing, and pulse.
* Recheck patient. Continue to recheck the patient regularly while you are waiting for medical help to arrive.
People with diabetes are more prone to infection than people without the disease. Infections may also become more severe, triggering life-threatening complications.
Warning signs and symptoms
Any sudden, unexplained symptom warrants a call to the doctor. People with diabetes should be particularly mindful of the following symptoms:
* Significant increases or decreases in urination
* Excessive thirst
* Sudden weight loss
* Being nauseous
* Fever accompanied by pain or swelling
* Very high or very low blood glucose
It is particularly important to see a doctor if the change in blood sugar level is sudden or occurs in response to a medication change.
The following symptoms indicate a diabetic emergency, and they warrant emergency treatment
* Loss of consciousness
* Signs of a stroke (drooping face, changes in consciousness, slurred speech)
* Swelling or pain in extremities
* Blue or numb hands or feet
* Intense stomach pain
* Fruit-scented breath
* Changes in speech or movement
* Intense muscle weakness
* Unexplained and sudden exhaustion
What to do in a diabetic emergency
A diabetic emergency occurs when diabetes symptoms have overwhelmed the body. This means home treatment is unlikely to work and delaying medical care could cause permanent damage or death.
People should not try to treat a diabetic emergency by changing medication or food. When a loved one or a friend has diabetes and displays unusual behaviour, seems confused, or complains of any of the symptoms of a diabetes emergency, people should not try to treat it themselves, or adopt a “wait-and-see” approach. Instead, they should encourage the person with the symptoms to seek emergency care immediately.
Preventing a diabetic emergency
These strategies can reduce the risk of a diabetic emergency.
* Eating healthful, balanced, regular meals
* Not drinking too many alcoholic or sugary drinks.
* Promptly treating signs of infection or illness.
* Taking medications exactly as prescribed.
* Exercising regularly.
Planning for a diabetic emergency
Emergency planning should focus on getting prompt help. People with diabetes should:
* Tell friends and family they have diabetes
* Consider a medical alert bracelet or necklace that gives information to emergency responders if they fall unconscious
* Know which doctor to call with questions about diabetes emergencies
* Dr Subramaniyan Kuppusamy, MBBS, MD (Emergency Medicine), is a Specialist- Emergency Medicine at Aster Hospital, Doha
LEAVE A COMMENT Your email address will not be published. Required fields are marked*
Brain injury in teenagers may up Alzheimer’s risk
Physical activities may boost level of happiness
Daily meditation may keep you attentive in old age
Anxiety and depression can trigger smartphone addiction
Root Canal Therapy: what you need to know
Playing football linked to increased cardiovascular risk
Depression may reduce arginine levels in your body
Runner’s science: Research predicts and prevents injuries in athletes
Africa’s Ebola survivors suffer financial, health woes